Dyskinesia caused by ziconotide-baclofen combination in an adolescent affected by cerebral palsy

Marco Pozzi, Luigi Piccinini, Flavio Giordano, Carla Carnovale, Valentina Perrone, Paolo Pellegrino, Stefania Antoniazzi, Anna Carla Turconi, Sonia Radice, Emilio Clementi

Research output: Contribution to journalArticle

Abstract

OBJECTIVE: To report on the first case of ziconotide-induced dyskinesia. Ziconotide, a synthetic peptide analogue of the ω-conotoxin MVIIA that blocks selectively N-type voltage-sensitive calcium channels, has been used in intrathecal administration for 30 years. Ziconotide is a drug of choice for chronic pain because of its efficacy and flexibility because it can substitute or complement other intrathecal therapies including morphine or baclofen. Whereas substantial information is available regarding its efficacy, systematic data regarding the safety of ziconotide remain scant. The adverse reactions to ziconotide described so far regard only the coordination and execution of intentional movements. CASE REPORT: A 15-year-old male patient developed dyskinesia affecting the head and upper limbs 2 days after administration of ziconotide as an add-on therapy to an established regimen of treatment with baclofen. The strict temporal relationship between ziconotide administration and dyskinesia, together with the absence of any other clinical alteration, led to the hypothesis of a possible adverse drug reaction. Ziconotide was thus withdrawn, and the symptoms disappeared within 2 days. CONCLUSIONS: An analysis of the signaling pathways of baclofen and ziconotide revealed a possible drug interaction that allowed ziconotide to trigger dyskinesia.

Original languageEnglish
Pages (from-to)172-173
Number of pages2
JournalRegional Anesthesia and Pain Medicine
Volume39
Issue number2
DOIs
Publication statusPublished - Mar 2014

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Dyskinesia caused by ziconotide-baclofen combination in an adolescent affected by cerebral palsy'. Together they form a unique fingerprint.

  • Cite this

    Pozzi, M., Piccinini, L., Giordano, F., Carnovale, C., Perrone, V., Pellegrino, P., Antoniazzi, S., Turconi, A. C., Radice, S., & Clementi, E. (2014). Dyskinesia caused by ziconotide-baclofen combination in an adolescent affected by cerebral palsy. Regional Anesthesia and Pain Medicine, 39(2), 172-173. https://doi.org/10.1097/AAP.0000000000000054